Jump to content

JediWoman: third attempt at tapering


JediWoman

Recommended Posts

Hi all

I've just begun another attempt at tapering off Escitalopram. I've had 2 previous attempts and both times, tapered too quickly and ended up back on my original 20mg dose. I was originally dx'ed with depression after a suicide attempt in 1994 and took Zoloft for 2 years then. I came off the meds no problem back then. Went on Zoloft again after a difficult divorce and came off it again no problem after a couple of years use. Tried Pristiq in 2008, again for depression, and hated it so much that I got off it as soon as I could. Started Escitalopram in 2015 and have been on it ever since, for depression and anxiety. 

 

Reasons I'd like to come off:

I'd like to know if I still need meds or not as I've coped fine without them for large chunks of my adult life

I've experienced a growing 'flatline' of emotions that have left me feeling disconnected from others 

I still experience what I call 'melancholy' on the meds anyway, so I'm not entirely sure they're doing much of anything productive for me

 

I'm pretty scared as I'm the sole financial supporter for my family and therefore need to be able to manage in my work. Last time I tapered off, I had such horrible withdrawal that I find working very hard and feared I'd mess up in my job or randomly quit. 

 

I'm a meditator and find the brain fascinating, so hoping to take a scientific approach to the experience and record what happens. Of course, this may fall apart if my brain goes completely wonky like it did the last two times!

 

Thanks all. 

1994-95: Zoloft for Depression, 2003-05: Zoloft for Depression, 2008-09: Pristiq for depression, 2015-current: Escitalopram 20mg for PMDD

Two prior attempts at withdrawal in the last two years

Currently tapered to 18mg from 21/02/18

Link to comment
  • Moderator Emeritus

Hi JediWoman and welcome to SA,

 

I'm going to give you lots of links to check out.  Please don't feel overwhelmed, just work your way through them one at a time as you feel able.

 

SA recommends tapering by no more than 10% of the previous dose followed by a hold at that dose for about 4 weeks to allow the brain to adapt to not getting as much of the drug.  This is because psychiatric drugs create a physiological dependence, not physical like caffeine or nicotine.

 

Patience is needed to get off these drugs.  We suggest throwing out the calendar and listening to your body and your symptoms.  If after 4 weeks you don't feel stable or life circumstances are a bit more stressful than usual (for example the Christmas period, winter time, or job change) it is better to stay at that dose for a bit longer until things settle down.

 

We ask all members to create a drug signature.  This appears below every post you make.  Please update it whenever you make a change.  This is the preferred format which makes it easier for us to see your drug history at a glance:

 

A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.

 

Before you begin tapering what you need to know

 

Why taper by 10% of my dosage?

 

Tips for tapering off Lexapro (escitalopram)

 

Dr Joseph Glenmullen's Withdrawal Symptoms

 

Windows and Waves Pattern of Stabilization

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

Keep it Simple, Slow and Stable


Keep Notes on Paper

 

It is best to make only 1 change at a time.  It is also better not to start taking a complex vitamin because if you experience issues you will not know what exactly is causing it.  B vitamins can be stimulating especially B6.  hypersensitive-to-b-vitamin-or-b-vitamin-complex  If trying anything new, start with a small amount to see how you react and build up to the recommended amount.  The only supplements which SA recommends are Magnesium and Omega-3 Fish Oil.  Try a small amount one at a time to see how you react.

 

Even with a careful and slow taper you will most likely experience times of discomfort.  It is best to learn and use Non-drug techniques to cope

 

As a word of encouragement, I had been on an AD for 25 years and joined SA 2.5 years ago, after experiencing 3 weeks of bad cog fog when I reduced from 100mg Pristiq to 50mg.  I have been following SA's tapering protocol and have managed to reduce from 100mg Pristiq to 12mg in that time.  I have only suffered minor withdrawal symptoms.  I am working 3 days per week.

 

There are many existing topics and discussions on this site.  You can use the site search function at the top right, or use a search engine and include survivingantidepressants.org in your search string.

 

As I said, lots of information, but I really want you to have what you need so you can have a successful taper.

 

This is your own Intro topic where you can ask questions and journal your progress.  We suggest that members visit each others Intro topics so that can support and encourage each other.

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy